The spotlight has been thrown on the pharmaceutical drug hyoscine after it was linked to the mass overdose of a group of Perth backpackers who snorted a mysterious substance sent to them in the mail.
The drug is typically used in much smaller quantities to treat conditions such as travel sickness, marketed under brands such as Kwells and Travacalm.
Stronger doses of hyoscine can also be prescribed by doctors to treat more extreme cases of nausea.
The drug works by impacting neurotransmitters, which carry messages between a person’s brain and nervous system.
Curtin University’s National Drug Research Institute Professor Steve Allsop said that, when abused, hyoscine can carry severe risks.
“You have things such as euphoria, relaxation but then a sense of dissociation, you may have mild adverse reactions such as dry mouth,” he said.
“But you can also end up with a very rapid heartbeat, agitation and indeed overdose where people have taken so much they become unconscious.
“It’s sometimes been referred to as another date rape drug like rohypnol, where it was used to actually make people unconscious …”
How widespread is hyoscine abuse?
In its medication form, hyoscine is commonly taken as a tablet, but when abused it can be crushed and inhaled.
Professor Allsop said it is not a commonly abused drug in Australia, but there has been concern about hyoscine abuse in the British prison system.
“Warnings went out to people who were prescribing to people in the justice system, to be mindful of the potential abuse of the drug when they prescribed it,” he said.
Professor Allsop said hyoscine also had effects similar to depressants or anaesthetics.
He was surprised hyoscine was identified in this week’s mass overdose involving nine backpackers, as he had not heard of the drug’s widespread availability in Australia.
“As [hyoscine has] been the main drug that’s been identified, I think it’s likely to be the active ingredient,” Professor Allsop said.
“Unfortunately, there are sometimes other substances that aren’t always as readily identifiable which may exacerbate the effects of the drug.”